Texas, 2014

Winter Weather in Texas, February 5 to 6, 2014

February 5 to 6, 2014 · NWS AMA · 20 events in 20 counties and zones

A weak upper level wave moved northeastward across southern New Mexico during the late morning hours of the 5th. This wave provided enough lift for a band of snow to develop across the southern Texas Panhandle.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level wave moved northeastward across southern New Mexico during the late morning hours of the 5th. This wave provided enough lift for a band of snow to develop across the southern Texas Panhandle. As the wave slowly moved across the Panhandles, the band of snow expanded northward to encompass the majority of the Texas Panhandle. The band of snow diminished during the early morning hour of the 6th as the wave moved east of the Panhandles after producing 1 to 5 inches of snow.

The following is a list of snow amounts by county: 2 inches at Gruver (Hansford County); 1.2 inches at Perryton (Ochiltree County); 2 inches at Darrouzett (Lipscomb County); 2.8 inches at Dumas (Moore County); 2 inches at Borger (Hutchinson County); 1.5 inches at Miami (Roberts County); 2.5 inches at Canadian (Hemphill County); 2.5 inches at Adrian (Oldham County); 5.0 inches at Amarillo (Potter and Randall County); 3 inches at Pantex (Carson County); 2.4 inches at Pampa (Gray County); 2 inches at Shamrock (Wheeler County); 4 inches at Wildorado (Deaf Smith County); 2 inches at Claude (Armstrong County); 3.5 inches at Clarendon (Donley County); 1.3 inches at Dalhart (Dallam and Hartley County); 1.5 inches at Wellington (Collingsworth County), and 1.5 inches at Texhoma (Sherman County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 5, 6:08 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 5, 6:08 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
608 AM CST WED FEB 5 2014

.AVIATION...
FOR THE 12Z TAFS...NORTH WINDS SHOULD DIMINISH BY LATE THIS MORNING
AT ALL TERMINAL SITES. LOW CONFIDENCE EXISTS ON CIGS FOR TODAY WITH
AMENDMENTS PSBL. ANOTHER FAST MOVG UPPER LEVEL STORM SYSTEM WILL
IMPACT THE TAF SITES LATER WED NIGHT THRU 12Z THURSDAY WITH ANOTHER
ROUND OF LIGHT SNOW AND ASSOCIATED MVFR TO IFR CIGS AND VSBYS. THIS
IS REFLECTED IN THIS FCST CYCLE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 410 AM CST WED FEB 5 2014/

SHORT TERM...POSSIBILITY FOR LIGHT SNOW TONIGHT AND THURSDAY AND
THE COLD TEMPS ARE THE MAIN FOCUS IN THE SHORT TERM.

EARLY MORNING WATER VAPOR SATELLITE IMAGERY SHOWS THE UPPER TROUGH
THE BROUGHT THE LIGHT SNOW 24 HOURS AGO IS CURRENTLY OVER THE GREAT
LAKES REGION WITH A SECOND UPPER TROUGH OVER THE SOUTHWESTERN U.S.
STRONG COLD AIR ADVECTION IN THE WAKE OF A COLD FRONT THAT PUSHED
THROUGH THE REGION YESTERDAY HAS CAUSED TEMPS TO PLUMMET INTO THE
SINGLE DIGITS OVER MUCH OF THE AREA WHILE A THICK STRATUS DECK
REMAINS IN PLACE ALONG WITH A FEW FLURRIES. WIND CHILLS HAVE DROPPED
WELL BELOW ZERO OVER THE AREA DUE IN PART FROM THE GUSTY NORTHERLY
WINDS. ARCTIC SFC RIDGE CURRENTLY BUILDING OVER THE CENTRAL PLAINS
WILL BUILD SOUTHWARD TODAY. VERY COLD AIR ASSOCIATED WITH THIS RIDGE
WILL PREVENT TEMPS FROM CLIMBING OUT OF THE TEENS LATER TODAY. THE
STRATUS DECK WILL REMAIN OVERHEAD THROUGHOUT THE DAY AS THE SOUTHERN
STREAM UPPER TROUGH LIFTS ACROSS THE FOUR CORNERS REGION. ALTHOUGH
THE UPPER LIFT IS RELATIVELY WEAK WITH THIS SYSTEM...ISENTROPIC LIFT
WILL INCREASE BY THIS EVENING WHICH WILL SUPPORT A CHANCE FOR
ACCUMULATING LIGHT SNOW. THIS SYSTEM WILL EXIT THE AREA THURSDAY
ALLOWING FOR SNOW TO END FROM WEST TO EAST. TOTAL SNOWFALL
ACCUMULATIONS ARE EXPECTED TO BE AROUND 1.5 INCHES OR LESS AS THE
BITTER COLD TEMPS WILL KEEP THE SNOW TO LIQUID RATIOS AROUND 12:1.
ALTHOUGH SOME AREAS CAN SEE ADVISORY LEVEL SNOWFALL...WILL HOLD OF ON
ISSUING A WINTER WX ADVISORY WITH THIS FORECAST PACKAGE. AS MENTIONED
ABOVE...THIS VERY COLD AIR MASS WILL REMAIN IN PLACE ON THURSDAY SO
HIGHS IN THE TEENS ARE EXPECTED ONCE AGAIN ACROSS THE REGION WITH
WIND CHILLS FALLING TO AROUND 5 TO 15 DEGREES BELOW ZERO LATE TONIGHT
AND THURSDAY MORNING.

LONG TERM...
THE SFC RIDGE SLIDES SOUTHWARD ON FRIDAY ALLOWING FOR SFC WINDS TO
SHIFT TO THE SOUTHWEST. THIS WILL ALLOW FOR A SLIGHT WARM UP ALTHOUGH
HIGHS WILL STRUGGLE TO CLIMB ABOVE THE FREEZING MARK OVER MUCH OF THE
AREA. NWP MODELS SHOW MIXED SIGNALS ON THE POSSIBILITY FOR LIGHT SNOW
FRIDAY AS AN UPPER TROUGH SLIDES OVER THE FOUR CORNERS. ISENTROPIC
UPGLIDE IS NOT AS IMPRESSIVE AS IT LOOKS FOR TONIGHT SO REFRAINED
FROM INSERTING POPS INTO THE FORECAST. THIS UPPER WAVE WILL BE EAST
OF THE AREA SATURDAY WHILE AN UPPER RIDGE BUILDS OVER THE WESTERN
CONUS. ALSO ON SATURDAY AN UPPER TROUGH SLIDES ACROSS THE NORTHERN
PLAINS AND THIS SYSTEM WILL PUSH A MODEST COLD FRONT THROUGH THE
AREA. BUT THIS WILL OCCUR LATER IN THE DAY SO HIGHS ON SATURDAY WILL
BE SEVERAL DEGREES WARMER ESPECIALLY OVER THE SOUTHWESTERN TEXAS
PANHANDLE WHERE TEMPS CAN CLIMB NEAR THE 50 DEGREE MARK. THIS COLD
FRONT WILL KNOCK HIGHS ON SUNDAY BACK INTO THE 20S TO THE MID 30S.
TEMPS WILL REBOUND SLIGHTLY ON MONDAY ALTHOUGH AN UPPER TROUGH WILL
DIVE SOUTHWARD OUT OF THE ROCKIES AND WILL BRING ANOTHER SHOT OF
COLDER AIR ALONG WITH THE POSSIBILITY FOR LIGHT SNOW MONDAY NIGHT AND
TUESDAY.

CLK

FIRE WEATHER...
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH WEDNESDAY AS RELATIVE HUMIDITY VALUES WILL REMAIN WELL ABOVE
20 PERCENT. A COUPLE OF CHANCES FOR WETTING MOISTURE FROM LIGHT SNOW
WILL EXIST THROUGH THE FORECAST PERIOD.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WIND CHILL WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Feb 5, 3:15 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 AM CST WED FEB 5 2014

OKZ001>003-TXZ001>020-052200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 AM CST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILL VALUES AROUND 15 TO 20 DEGREES BELOW ZERO ACROSS THE
OKLAHOMA PANHANDLE AND 5 TO 15 DEGREES BELOW ZERO ACROSS THE TEXAS
PANHANDLE WILL CONTINUE THIS MORNING. THUS THE WIND CHILL WARNING
REMAINS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND THE WIND CHILL
ADVISORY REMAINS IN EFFECT FOR THE TEXAS PANHANDLE UNTIL NOON. WIND
CHILL VALUES ARE EXPECTED TO DROP TO AROUND 5 TO 15 DEGREES BELOW
ZERO LATE TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.

LIGHT SNOW WILL BE POSSIBLE TONIGHT ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. ACCUMULATIONS ARE EXPECTED TO BE UNDER AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW IS POSSIBLE THURSDAY ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM
AROUND AN INCH AND A HALF OR LESS.

WIND CHILL VALUES WILL REMAIN AROUND 5 TO 15 DEGREES BELOW ZERO
THURSDAY MORNING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS AND
LOCAL AUTHORITIES ARE ENCOURAGED TO RELAY REPORTS OF WINTER WEATHER
IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Hansford

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Hansford forecast zone
Reported by
Public
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Storm total amount of 2 inches at Gruver.

Winter Weather, Ochiltree

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Ochiltree forecast zone
Reported by
Public
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Storm total amount of 1.2 inches at Perryton.

Winter Weather, Lipscomb

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Lipscomb forecast zone
Reported by
Public
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Storm total amount of 2 inches at Darrouzett.

Winter Weather, Moore

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Moore forecast zone
Reported by
Public
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Storm total amount of 2.8 inches at Dumas.

Winter Weather, Hutchinson

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Hutchinson forecast zone
Reported by
Public
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Storm total amount of 2 inches at Borger.

Winter Weather, Roberts

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Roberts forecast zone
Reported by
Public
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Storm total amount of 1.5 inches at Miami.

Winter Weather, Hemphill

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Hemphill forecast zone
Reported by
Public
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Storm total amount of 2.5 inches at Canadian.

Winter Weather, Oldham

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Oldham forecast zone
Reported by
Public
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Storm total amount of 2.5 inches at Adrian.

Winter Weather, Potter

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Potter forecast zone
Reported by
Public
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Storm total amount of 5.0 inches at Amarillo.

Winter Weather, Randall

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Randall forecast zone
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Storm total amount of 5.0 inches at Amarillo.

Winter Weather, Carson

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Carson forecast zone
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Storm total amount of 3 inches at Pantex.

Winter Weather, Gray

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Storm total amount of 2.4 inches at Pampa.

Winter Weather, Wheeler

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Wheeler forecast zone
Reported by
Public
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Storm total amount of 2 inches at Shamrock.

Winter Weather, Deaf Smith

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Public
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Storm total amount of 4 inches at Wildorado.

Winter Weather, Armstrong

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Armstrong forecast zone
Reported by
Public
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Storm total amount of 2 inches at Claude.

Winter Weather, Donley

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Donley forecast zone
Reported by
Public
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Storm total amount of 3.5 inches at Clarendon.

Winter Weather, Dallam

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Dallam forecast zone
Reported by
Public
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Storm total amount of 1.3 inches at Dalhart.

Winter Weather, Hartley

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Hartley forecast zone
Reported by
Public
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Storm total amount of 1.3 inches at Dalhart.

Winter Weather, Collingsworth

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Collingsworth forecast zone
Reported by
Public
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Storm total amount of 1.5 inches at Wellington.

Winter Weather, Sherman

When
February 5, 10:00 AM CST to February 6, 4:00 AM CST
Where
Sherman forecast zone
Reported by
Public
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Storm total amount of 1.5 inches at Texhoma.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503362, 503364, 503365, 503366, 503367, 503368, 503369, 503370, 503371, 503372, 503373, 503374, 503375, 503376, 503377, 503378, 503379, 503380, 503381, 503382.